The Diabetes Forum Support Community For Diabetics Online banner
1 - 4 of 4 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
I am new here and just looking for some support and answers... My dh has had diabetis since the laste 90's. Well a few weeks ago his BS hit 462 and was rushed to the ER. He was then placed on insulin. I was basically given the insulin and told to titrate as needed, yet given NO guidelines. I am lost and can't seem the figure things out. My dd has a nutritionist and we were told just focus on portion sizes and everyone will be fine, yet dh's nutritionist said focus on carbs... I don't know which is right. We are stil having issues controling his BS levels. He can go a couple of days just fine then all of the sudden we are all over the place. I am trying to titrate as needed but then he starts crashing. He is on NPH & Reg...
 

·
Registered
Joined
·
1,077 Posts
Hi There: :0)

Sorry to hear that you are stressed and going through this. Certainly
understandable.

Not much guidance from the ER Dr. Most People have complained
of NPH Insulin because of it's peaks. It sometimes causes a Diabetic's
sugar levels to be unstable and can result in frequent lows.

Is there any chance that your Husband's Dr. could prescribe Lantus or
Levemir Insulin instead? It normally keeps a Person's sugar more level
and allows him to miss a meal if need be. Some Diabetics have used
Lantus with a smaller amount of NPH in the evening. It seems to work
better for them. Every Diabetic reacts different to treatments.

Lantus and/or NPH insulin doses are normally adjusted in 2-IU increments,
based on self-measured blood glucose levels, to achieve a target FPG of
of 100 mg/dL. or less.

A Diabetic Patient can work with small portion meals or low-carb meals.
High carbs are not recommended. Request a treatment regimen from your
Husband's Dr., CDE and Dietician that will work for him.
 

·
Registered
Joined
·
1,077 Posts
I will check into that... I am tired of him crashing on average 2 - 3 times a night. Thank you for any and all advice...

Hi Again: :)

Sorry, I didn't ask if your Husband is a Type 1 or 2.
How much NPH and Regular does he take and when?
Also what do you mean by crashing?

To me it means sugars falling fast and ending in a Bad
low with obvious symptoms and/or a possible seizure.

It's hard for me to picture a Type 2 in that condition,
2 or 3 times a night unless he is taking way too much
Insulin and not enough food and/or has had too much
exercise. I can't remember ever crashing that many
times in 1 night myself and I'm a Type 1. Poor you and
him.

As you probably read from the instruction leaflet that came
with the Insulin, this is about when NPH and Regular peak.

Regular insulin has an onset of action (begins to reduce
blood sugar) within 30 minutes of injection, reaches a
peak effect at 1-3 hours, and has effects that last
6-8 hours
.

NPH insulin is an insulin with an intermediate duration
of action. It has an onset of action starting about 2 hours
following injection.
It has a peak effect 4-12 hours after
injection
, and a duration of action of 18-26 hours.

It is important that he eat something before these peaks hit
and he should be testing his sugars often so he will know about
when they will hit. Certainly until he and you and his Dr. get
this problem figured out, whether he is a Type 1 or 2. I know
it's not easy and a royal pain.

He should also be testing when he wakes up, before eating
breakfast and 2 hours after he eats to see how the food has
affected his blood sugars.

Also before he eats lunch and 2 hours after. The same with
supper and then before he goes to bed. This is Very important
to see what's going on.

Also foods like pizza, pasta, chinese food(I love it but it's a killer),
etc. raises sugar levels for a longer period. That's one reason why
Diabetics aren't supposed to eat them. :D I need 2 shots(like most)
to cover those types of meals. If a Person doesn't take Insulin or
oral meds. then they definitely shouldn't eat these foods or at least
not often especially if the Person is over-weight.

I hope that this helps you some. If you don't understand something,
please ask. ;)
 
1 - 4 of 4 Posts
Top